Year : 2011 | Volume
: 53 | Issue : 1 | Page : 79--80
Study of menstrual irregularities in patients receiving antipsychotic medications
Mukund P Murke, Suhas M Gajbhiye, Ameya U Amritwar, Smita R Gautam
Department of Psychiatry, OPD 21, College Building, LTMMC, Sion Hospital, Mumbai 400 022, India
Mukund P Murke
Department of Psychiatry, OPD 21, College Building, LTMMC, Sion Hospital, Mumbai 400 022
|How to cite this article:|
Murke MP, Gajbhiye SM, Amritwar AU, Gautam SR. Study of menstrual irregularities in patients receiving antipsychotic medications.Indian J Psychiatry 2011;53:79-80
|How to cite this URL:|
Murke MP, Gajbhiye SM, Amritwar AU, Gautam SR. Study of menstrual irregularities in patients receiving antipsychotic medications. Indian J Psychiatry [serial online] 2011 [cited 2021 Oct 17 ];53:79-80
Available from: https://www.indianjpsychiatry.org/text.asp?2011/53/1/79/75550
A significant percentage of women taking antipsychotic medication may be suffering from menstrual irregularities during their treatment.  However, majority of them are not reported. Hence we decided to conduct a study to evaluate the relationship between use of antipsychotic medication, type and frequency of menstrual irregularities in women of the reproductive age group.
Each patient in the current sample was interviewed with a set of questions regarding details of menstrual pattern, antipsychotic medications currently taking, total duration of treatment and diagnosis when she came to the psychiatric outpatient department (OPD). Amenorrhea was defined as absence of menstruation for six consecutive months and oligomenorrhea was defined as menstrual cycle lasting for more than 35 days.
The mean age of the patients was 30.04 years (range 17- 46). Fifty (44.24% +/- 5.3% standard error of proportion) of the total 113 patients showed menstrual irregularities. Among patients with menstrual irregularities, 15 (30%) had amenorrhea and 35 (70%) suffered from oligomenorrhea. Among the medications, maximum frequency of menstrual irregularities was found with a combination of olanzapine and haloperidol, although equal frequency was seen between atypical and typical antipsychotic medications.
In conclusion, a large number of patients on antipsychotic medications suffer from menstrual irregularities. Hence the patients need to be explained about these side effects and the psychiatrist should actively lookout for these symptoms as majority are not reported. It is believed that typical antipsychotic have more side effects compared to atypicals , but when it came to menstrual irregularities, we found equal prevalence between the two groups.
Significance of studying menstrual irregularities lies in the fact that it serves as marker for serum prolactin and elevated prolactin levels are associated with adverse effects on multiple systems in the body viz. menstrual irregularities in women,  galactorrhea,  sexual dysfunction  and osteoporosis. 
The interventions which could be tried include decreasing the dose of the antipsychotic, switching to another medication with less effect on prolactin or using a dopamine agonist  like bromocriptine or amantadine.
|1||Wieck A, Haddad PM. Antipsychotic-induced hyperprolactinaemia in women: pathophysiology, severity and consequences: Selective literature review. Br J Psychiatry 2003;182:199-204.|
|2||Kinon BJ, Gilmore JA. Prevalence of hyperprolactinemia in schizophrenic patients treated with conventional antipsychotic medications or risperidone. Psychoneuroendocrinology 2003;2:55-68.|
|3||Meltzer HY, Goode DJ, Schyve PM, Young M, Fang VS. Effect of clozapine on human serum prolactin levels. Am J Psychiatry 1979;136:1550-5.|
|4||Smith S, Wheeler MJ, Murray R, O'Keane V. The effects of antipsychotic-induced hyperprolactinaemia on the hypothalamic-pituitary-gonadal axis. J Clin Psychopharmacol 2002;22:109-14.|
|5||Knegtering H, van der Moolen AE, Castelein S, Kluiter H, van den Bosch RJ. What are the effects of antipsychotics on sexual dysfunctions and endocrine functioning? Psychoneuroendocrinology 2003;28:109-23.|
|6||Meaney AM, Smith S, Howes OD, O'Brien M, Murray RM, O'Keane V. Effects of long-term prolactin-raising antipsychotic medication on bone mineral density in patients with schizophrenia.Br J Psychiatry 2004;184:503-8.|
|7||Duncan D, Taylor D. Treatment of psychotropic induced hyperprolactenemia. Psychiatr Bull 1995;19:755-7.|